Nevada, 2012High Wind in Nevada, March 31, 2012
March 31, 2012 · NWS LKN · 5 events in 5 counties and zones
A strong cold front moving across northern and central Nevada brought wind gusts as high as 83 mph which caused some structural damage and blew several vehicles off the highway.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across northern and central Nevada brought wind gusts as high as 83 mph which caused some structural damage and blew several vehicles off the highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 31, 3:49 AM PST, 7 hours 11 minutes earlier.
Area forecast discussion, Mar 31, 3:49 AM PST, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
449 AM PDT SAT MAR 31 2012
.SYNOPSIS...A FEW SHOWERS WILL LINGER THROUGH THE EARLY MORNING HOURS.
HIGH WINDS WILL IMPACT THE REGION TODAY AND TONIGHT AS A STRONG
COLD FRONT MOVES THROUGH PROVIDING BLOWING DUST...ISOLATED
THUNDERSTORMS...AND POSSIBLY SOME LIGHT SNOW ACCUMULATIONS BEFORE
ALL IS SAID AND DONE. TEMPERATURES WILL RAPIDLY DROP BEHIND THE
FRONT WITH SCATTERED SNOW SHOWERS EXPECTED ON SUNDAY. A WARMING
TREND AND DRIER WEATHER IS EXPECTED FOR THE BEGINNING OF NEXT
WEEK.
&&
.SHORT TERM...TODAY THROUGH MONDAY. SHOWERS MOVED THROUGH NORTHERN
LANDER...NORTHERN EUREKA...AND ELKO COUNTIES THIS MORNING AS
ANOTHER WEAK SHORTWAVE UNDETECTED BY THE MODELS MOVED THROUGH.
SHOWERS ENDING OVER NORTHERN ELKO COUNTY AT THE TIME OF THIS
WRITING. LOOKS LIKE ABOUT 250 MILES OF CLEAR AIR BEFORE THE NEXT
CLOUD FIELD SPREADS ACROSS THE CWFA. THIS SHOULD ALLOW FOR A
SUBSTANTIAL TEMPERATURE DROP PRE-DAWN. AT THIS HOUR IT APPEARS THE
PRECIPITATION IS STILL BACK OVER NORTHERN CALIFORNIA AND OREGON.
SPORADIC GUSTS INTO THE 30S ARE BEING NOTED AT SOME SITES IN
HUMBOLDT COUNTY WHERE THE HIGH WIND WARNING BEGINS AT 8 AM PDT.
THE SHORT TERM MODELS ARE IN GOOD SHAPE ON THE LATEST RUN....AND
THE HIGH WIND EVENT IS IMMINENT.
TODAY THROUGH TONIGHT. A PACIFIC STORM WILL BRING VERY STRONG
WINDS TO THE ENTIRE FORECAST AREA. IT IS DIFFICULT TO ASCERTAIN A
PORTION OF REAL ESTATE THAT WILL NOT GET GUSTS ABOVE 55 MPH MIXING
DOWN TO OVERPASSES. HOWEVER THE WINDS MAY BE A LITTLE LATE
PICKING UP TO WARNING STRENGTH. MODELS ARE INDICATING THAT AT 00Z SUNDAY
THE STRONGEST JET STRUCTURE ON THE LEE SIDE OF THE TROUGH IS STILL
OVER HUMBOLDT COUNTY. THE PROPOSED H4 JET STREAK IS CLICKING TO
THE TUNE OF 110 KT WITH ANY POSSIBLE SPLIT WELL NORTH OF THE CWFA.
THUS PRECIPITATION SHOULD NOT BE A SIGNIFICANT FACTOR
TODAY...ALTHOUGH SOME RUMBLING OF THUNDER IS STILL POSSIBLE NEAR
THE IDAHO BORDER THIS AFTERNOON. WITH STRONG TEMPERATURE GRADIENT
OVER HUMBOLDT COUNTY AT 00Z SUN AS WELL...ANY SNOW WILL DEVELOP
LATER TODAY OR EARLY EVENING OVER THE EASTERN CWFA...WHICH IS NOT
MUCH OF A CHANGE FROM THE FORECAST 24 HOURS AGO. A FEW INCHES OF
SNOW CAN BE EXPECTED IN THE MOUNTAINS. BOTH THE 00Z GFS AND THE 00Z
ECMWF PLACE THE COLD FRONT ON THE DOORSTEP OF WINNEMUCCA BY 5 PM
TODAY...ELKO AROUND 8 PM THIS EVENING. PRE-FRONTAL WARMING WILL BE
SIGNIFICANT WITH SOME 70S SHOWING UP. ADDITIONAL WARMTH WILL HELP
TO MAXIMIZE THE WIND POTENTIAL THIS AFTERNOON AND EVENING WITH
EFFICIENT MIXING AHEAD OF THE APPROACHING COLD FRONT. NO CHANGES
MADE WITH THE HIGH WIND WARNING. WINDS WILL BE VERY STRONG ACROSS
ALL ZONES...BUT AT VARIOUS TIMES. WIND GUSTS AROUND 70 MPH ARE
LIKELY AHEAD OF THE COLD FRONT THIS AFTERNOON AND
EVENING...PARTICULARLY ON SUMMITS AND PASSES. WIND GUSTS THIS
STRONG WILL MAKE TRAVEL DIFFICULT TO DANGEROUS...AND MAY CAUSE
MINOR STRUCTURAL DAMAGE. A BRIEF PERIOD OF WET SNOW IS EXPECTED
BEHIND THE COLD FRONT. THERE IS THE POSSIBILITY FOR A COUPLE
INCHES OF SNOW ACCUMULATION IN VALLEYS AS THIS SYSTEM MOVES
THROUGH THIS EVENING. BLOWING DUST MAY BE A PROBLEM FOR MOST OF
THE DAY AND BRIEF SLUSHY CONDITIONS ARE POSSIBLE AS THE FRONT
MOVES THROUGH.
SUNDAY AND SUNDAY NIGHT. SUNDAY WILL BE COOLER AND UNSETTLED AS THE
TROUGH AXIS MOVES ACROSS THE STATE. THERE IS STILL AN IMBALANCE OF
THE JET STRUCTURE FAVORING THE WESTERN SIDE SO MORE DIGGING IS
POSSIBLE. THE TROUGH AXIS HAS ALREADY SLOWED BY A COUPLE HUNDRED
MILES SINCE THE LAST MODEL RUN. WIND ADVISORY LEVEL WINDS MAY
DEVELOP ON SUNDAY AS THE TRAILING JET FLOW MOVES OVER THE GREAT
BASIN WITH A FEW SHOWERS LINGERING.
MONDAY. A SHORT WAVE RIDGE WILL PROVIDE LIGHTER WINDS AND DRIER
CONDITIONS. A WARMING TREND WILL BEGIN AND DAYTIME TEMPERATURES
WILL JUMP BACK INTO THE 50S.
.LONG TERM...MONDAY NIGHT THROUGH NEXT THURSDAY. MILD AND DRY
WEATHER ON TAP FOR MOST OF THIS FORECAST PERIOD AS A RIDGE MOVES
INTO THE GREAT BASIN. BY 06Z TUESDAY...THE LATEST RUN OF THE ECMWF
HAS THE 570 DAM BISECTING THE LKN CWA FROM MCDERMITT AND LUND...TRENDING
SLIGHTLY LOWER HEIGHTS THAN THE PREVIOUS RUNS. EXPECTING WIDESPREAD
AFTERNOON HIGHS INTO THE 60S TUESDAY AND WEDNESDAY. THE MODELS ARE
TRENDING SLOWER...WITH THE NEXT PACIFIC LOW IS EXPECTED LATE
WEDNESDAY...EARLY THURSDAY. EXPECTING MULTIPLE IMPULSES TO GET
EJECTED FROM THE UPPER LEVEL LOW. AT 00Z THURSDAY...THE LATEST RUN
OF THE ECMWF HAS THE MEAN H5 LOW CENTERED OVER THE 130W LINE OF
LONGITUDE...JUST WEST OF THE OREGON/WASHINGTON COAST ALONG WITH
WIDESPREAD SOUTHWEST FLOW OVER THE SILVER AND GEM STATES. THE LATEST
RUN OF THE GFS IS SLIGHTLY MORE AGGRESSIVE WITH THIS FRONTAL
BOUNDARY THAN THE LATEST RUN OF THE ECMWF. EXPECTING A TIGHT
PRESSURE GRADIENT TO MATERIALIZE AGAIN AHEAD OF THE FRONT...WITH 15
TO 18 DAM OF GRADIENT BETWEEN BLACK ROCK DESERT AND GREAT BASIN
NATIONAL PARK BY F120.
&&
.AVIATION...A MAJOR WIND EVENT IS EXPECTED TODAY AND WILL IMPACT
KWMC...KEKO...KELY AND KTPH. A PACIFIC FRONT IS MOVING INLAND
RESULTING IN REDUCED CIGS AND OBSCURED MT TOPS. ISOLATED LIGHT
SHOWERS ARE POSSIBLE FOR NORTHERN NEVADA.
&&
.FIRE WEATHER...AN INTENSE COLD FRONT WILL ENTER THE FIRE DISTRICT
THIS AFTERNOON AND EXIT EARLY SUNDAY MORNING. MIN RH VALUES WILL
GENERALLY BE AROUND 15% SOUTH OF HIGHWAY 50 FOR A PERIOD OF TIME TODAY AND
WIND GUSTS COULD REACH TO AROUND 70 MPH AS THE FRONT MOVES THROUGH
THIS AFTERNOON AND EVENING. FUELS HAVE BEEN ASSESSED AS NON-
CRITICAL. SPC HAS A SEE-TEXT SECTION FOR NORTHERN NYE COUNTY. FIRE
MANAGERS ARE URGED TO USE EXTREME CAUTION AND REFRAIN FROM ALL
BURNING SATURDAY AFTERNOON AND EVENING.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR EXTREME EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHERN NYE
COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY...WHITE PINE COUNTY.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR HUMBOLDT COUNTY.
&&
92/97/97/92
Hazardous weather outlook, Mar 30, 12:50 PM PST, 22 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
150 PM PDT FRI MAR 30 2012
NVZ013-030>037-312100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
150 PM PDT FRI MAR 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A WIND ADVISORY IS IN EFFECT FOR HUMBOLDT COUNTY THIS EVENING...AS
A STRONG AREA OF LOW PRESSURE APPROACHES THE STATE. WIND GUSTS
WILL REACH NEAR 50 MPH THIS EVENING ACROSS HUMBOLDT
COUNTY...BEFORE DIMINISHING ACROSS THE LOWER ELEVATIONS LATER
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
AN INTENSE COLD FRONT WILL SWEEP THROUGH NEVADA SATURDAY AFTERNOON
AND EVENING. VERY STRONG SOUTHWEST WINDS CAN BE EXPECTED AHEAD OF
THE COLD FRONT SATURDAY AFTERNOON...BECOMING MORE WESTERLY
SATURDAY NIGHT. WINDS WILL AVERAGE 35 TO 45 MPH WITH GUSTS NEAR 60
MPH. LOCALLY DAMAGING WIND GUSTS NEAR 70 MPH ARE
POSSIBLE...ESPECIALLY ACROSS THE HIGHER ROAD PASSES AND IN WHITE
PINE COUNTY. A HIGH WIND WARNING HAS BEEN ISSUED FROM SATURDAY MORNING
THROUGH SATURDAY EVENING FOR THE ENTIRE FORECAST AREA. TRAVEL WILL
BECOME DIFFICULT IF NOT DANGEROUS FOR HIGH PROFILED VEHICLES...ESPECIALLY
ON SUMMITS AND OVERPASSES. AREAS OF BLOWING DUST ARE LIKELY...WITH
MINOR STRUCTURAL DAMAGE POSSIBLE.
A BRIEF PERIOD OF WET SNOW IS EXPECTED BEHIND THE COLD FRONT
SATURDAY NIGHT AND SUNDAY MORNING. WARM GROUND TEMPERATURES WILL
MITIGATE ANY SIGNIFICANT SNOW ACCUMULATIONS. ONLY EXPECTING A
DUSTING TO A WET SLUSHY INCH ACROSS MOST VALLEYS. MOUNTAINS ACROSS
EASTERN NEVADA CAN EXPECT 2 TO 5 INCHES OF WET SNOW...MAINLY ABOVE
7000 FEET.
MUCH COLDER SUNDAY WITH HIGH TEMPERATURES ONLY EXPECTED TO REACH
THE LOW TO MID-40S. SCATTERED SNOW AND SNOW PELLET SHOWERS WILL
CONTINUE THROUGH THE DAY BUT ACCUMULATIONS WILL BE MINOR AND ROADWAYS
WILL REMAIN WET.
THE NEXT CHANCE FOR UNSETTLED WEATHER LOOKS TO BE ON NEXT
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
High Wind, Humboldt
- When
- March 31, 11:00 AM PST to 9:00 PM PST
- Where
- Humboldt forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Property damage
- $10,000
- Reported by
- RAWS
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Wind gusts to 83 mph were observed by the Morey Creek RAWS, 77 mph at the Double H RAWS, and 72 mph at the Texas Springs RAWS. At Paradise Hills, not far from Morey Creek, a Ham Radio Operator lost an estimated three to four thousand dollars in damage to towers, antennas, feed lines, and house roofing and ventilation.
These strong winds also blew a couple of vehicles off area roadways. A Semi truck traveling westbound on Interstate 80 10 miles west of Golconda Summit was blown over by strong winds. A pickup truck hauling a 33 foot trailer on U.S. highway 95 north of Orovada was blown over.
High Wind, Northern Nye
- When
- March 31, 11:00 AM PST to 9:00 PM PST
- Where
- Northern Nye forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
Wind gusts up to 74 mph were observed at the Warm Springs Summit Mesonet site, gusts up to 62 mph at the Quima Peak RAWS, and 59 mph at the Current Creek RAWS.
High Wind, N Lander & N Eureka
- When
- March 31, 11:30 AM PST to 4:00 PM PST
- Where
- N Lander & N Eureka forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Wind gusts up to 62 mph were observed at the Battle Mountain NDOT Mesonet site. These strong winds caused the driver of a Saturn pulling a utility trailer near Emigrant Pass to lose control of the vehicle and hit the cement barrier wall. A car traveling eastbound on Interstate 80 in Lander county was overturned by the strong winds with one injury sustained.
High Wind, Ruby Mountains/E Humboldt Range
- When
- March 31, 12:30 PM PST to 10:30 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A wind gust to 68 mph was observed at the Ruby Valley RAWS.
High Wind, White Pine
- When
- March 31, 1:30 PM PST to 7:30 PM PST
- Where
- White Pine forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A wind gust of 71 mph was reported by the Ely ASOS, 59 mph at the Alligator Ridge RAWS, and the Schell Creek Elk View NDOT Mesonet site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in California, March 31, 20121 death · 1 injured · 1 event
- Hail in Georgia, March 31, 2012$1.1 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Alabama, March 31, 2012$9,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Tennessee, March 31, 2012$17,000 · 2.75 in hail · 27 events
- High Wind and Strong Wind in Nevada, March 31, 2012$40,000 · 66 kt wind · 4 events
- Hail and Damaging Winds in Alabama, March 31, 20123 in hail · 31 events
- Hail in South Carolina, March 31, 20121.75 in hail · 25 events
- Flash Flooding and Hail in Mississippi, March 31, 20121.75 in hail · 24 events
- Hail in Iowa, March 31, 20122.5 in hail · 20 events
- Wildfire and Hail in Florida, March 31, 2012$7,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Tennessee, March 31, 20121.75 in hail · 9 events
- High Wind in Utah, March 31, 201287 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364077, 364086, 364084, 364078, 364079.